Alert archive / Wyoming / Winter Weather Advisories in 2013

Winter Weather Advisory 21, NWS Cheyenne, WY

April 13, 2013Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter weather advisory at Apr 13, 2013, 3:16 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Apr 13, 2013, 4:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 3:16 AM MDT (09:16 UTC)
In effect from
Apr 13, 2013, 4:00 PM MDT
Expired
Apr 14, 2013, 1:34 AM MDT
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2013-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2013-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Apr 13, 12:01 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 13, 12:01 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 AM MDT SAT APR 13 2013

.UPDATE...
ISSUED AT 915 PM MDT FRI APR 12 2013

INHERITED FORECAST IN GOOD SHAPE TONIGHT. LATEST HRRR CONTINUES TO
POINT TO AT LEAST SOME PATCHY FOG/LOW STRATUS DEVELOPMENT ACROSS
THE EASTERN PLAINS TONIGHT. IN FACT...LATEST OBSERVATIONS ALONG
THE I25 CORRIDOR AS WELL AS IN THE KIMBALL VICINITY ARE ALREADY
RECORDING CLOUDS DECKS BELOW 3000 FEET. THIS LINES UP WELL WITH
THE 11-3.9 SATELLITE FOG PRODUCT. IN A RECENT UPDATE...INCREASED
CLOUDS AS WELL AS ADDED MENTION OF FOG TO MUCH OF THE EASTERN
PLAINS. HAVE ALSO REMOVED FOG MENTION IN THE LARAMIE VALLEY AS
WIND SPEEDS ARE ANTICIPATED TO REMAIN TOO HIGH FOR ITS
DEVELOPMENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 331 PM MDT FRI APR 12 2013

PLENTY OF SHORT TERM CHALLENGES WITH THIS FORECAST PACKAGE.

CURRENTLY...UPPER LEVEL DISTURBANCE THAT BROUGHT THE MODERATE SNOW
TO PLATTE AND SOUTHERN CONVERSE COUNTY THIS MORNING IS NOW PUSHING
OFF INTO WESTERN NEBRASKA THIS AFTERNOON. STILL QUITE A BIT OF
RETURNS ON THE CHEYENNE RADAR...EVEN SOME LIGHTNING STRIKES OVER
NORTHERN AND NORTHEASTERN COLORADO...BUT FOR THE MOST
PART...WIDESPREAD SNOW HAS COME TO AN END AS TEMPERATURES HAVE
CLIMBED INTO THE UPPER 30S. WENT AHEAD AND CANCELLED THE SNOW
ADVISORY WE ISSUED THIS MORNING AS UPPER SHORT WAVE MOVES EAST.
REMAINING SHOWER ACTIVITY SHOULD DISSIPATE OUT WITH LOSS OF
DAYTIME HEATING AFTER SUNSET.

ATTENTION TURNS TO WINDS TONIGHT. UPPER RIDGE AXIS LOOKS TO PASS
OVER THE AREA BY MIDNIGHT TONIGHT. UP UNTIL THAT POINT...MAY SEE
SOME EVENING FOG AS WE HAVE SEEN THE PAST FEW EVENING. WEST TO
SOUTHWESTERLY WINDS BEGIN TO INCREASE SIGNIFICANTLY TOWARDS 12Z
SATURDAY WITH GFS FORECASTING 50KTS OUT BY ALBANY COUNTY. THIS IN
RESPONSE TO A FRONTAL SYSTEM MOVING INTO NORTHWEST WYOMING. BY 18Z
SATURDAY...WE SEE THE UPPER LEVEL JET...ON THE ORDER OF 110KTS
PUSHING INTO CENTRAL WYOMING. OUR WIND PRONE AREAS SHOULD BE CLOSE
TO HIGH WIND WARNING CRITERIA BY THAT TIME WITH BREEZY WINDS
ELSEWHERE. WILL GO AHEAD AND ISSUE A HIGH WIND WATCH FOR SATURDAY
AFTERNOON FOR THESE AREAS. LATER SHIFTS WILL NEED TO WATCH OTHER
AREAS AS LATEST MOS GUIDANCE IS SHOWING PRETTY STRONG WINDS AT
RAWLINS AND LARAMIE. CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO
ISSUE A WATCH FOR THOSE AREAS.

FRONT THEN LOOKS TO MOVE THROUGH SOUTHERN WYOMING BY SATURDAY
EVENING. MODELS DO DEPICT SOME PRETTY GOOD QPF OVER THE SNOWY AND
SIERRA MADRE RANGES AT THIS TIME AND WE WILL PROBABLY NEED A SNOW
ADVISORY FOR THOSE LOCATIONS SATURDAY NIGHT INTO SUNDAY.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 331 PM MDT FRI APR 12 2013

A STRONG UPPER LOW WILL SHIFT EAST OF THE FORECAST AREA ON
SUNDAY...WITH A COLD FRONT DROPPING SOUTH THROUGH THE AREA SUNDAY
EVENING. AHEAD OF THE FRONT...THE SFC PRESSURE GRADIENT WILL REMAIN
FAIRLY STRONG AS A SFC LOW DEEPENS AHEAD OF THE MAIN UPPER LOW
OVER THE NORTHERN PLAINS. SO EXPECTING MODERATE TO STRONG WESTERLY
WINDS ON SUNDAY WITH THE PRESSURE GRADIENT IN PLACE AHEAD OF THE
COLD FRONT. SUBSIDENCE IN THE WAKE OF THE DEPARTING SYSTEM ALONG
WITH THE DOWNSLOPE WINDS SHOULD KEEP CONDITIONS MOSTLY DRY...WITH
MAYBE A FEW LIGHT SNOW SHOWERS ALONG THE FRONT AS IT DROPS SOUTH
IN THE EVENING IN ADDITION TO THE WESTERN SLOPES OF THE MOUNTAINS
DUE TO UPSLOPE FORCING. THE FRONT LOOKS TO STALL OVER THE
MOUNTAINS...WITH NORTHEAST UPSLOPE FLOW STRENGTHENING SUNDAY NIGHT.

THE NEXT UPPER SYSTEM DIGGING INTO THE FOUR CORNERS REGION ON MONDAY
WILL INDUCE STRONG SFC PRESSURE FALLS OVER THE GREAT BASIN ON SUNDAY
NIGHT AND MONDAY. SO ON TOP OF THE POST-FRONTAL UPSLOPE FLOW
DEVELOPING ACROSS THE CWA...THE INCREASING PRESSURE GRADIENT FORCING
DUE TO THE INTENSIFYING LOW WILL DEEPEN THE UPSLOPE COMPONENT
EVEN FURTHER. IN ADDITION...STILL LOOKING AT MIDLEVEL ENERGY
EJECTING OUT AHEAD OF THE DEEPENING UPPER LOW AND MOVING OVER THE
FORECAST AREA MONDAY AND TUESDAY. ALL IN ALL...STILL LOOKING AT
THE POTENTIAL FOR YET ANOTHER PERIOD FOR MODERATE TO HEAVY SNOW
BEGINNING LATE SUNDAY NIGHT AND CONTINUING THROUGH EARLY
WEDNESDAY. WILL CONTINUE TO EMPHASIZE THIS SYSTEM IN THE HWO ALONG
WITH CONTINUED TREND FOR INCREASED POPS...ESPECIALLY ALONG THE
LARAMIE RANGE...CHEYENNE RIDGE...AND WESTERN MOUNTAINS.

MODELS DIFFER QUITE A BIT WITH MOVING THIS SYSTEM TO THE EAST
WEDNESDAY NIGHT AND THURSDAY. THE ECMWF IS SIGNIFICANTLY SLOWER THAN
THE GFS AND GEM MODELS...MEANING SNOW COULD LINGER LONGER THROUGH
WEDNESDAY NIGHT AND NORTHWEST WINDS WILL REMAIN STRONGER. HOWEVER...THE
CONSENSUS SHOWS THE IMPACTS FROM THE STORM WILL DIMINISH LATE ON
WEDNESDAY...WITH NORTHWEST FLOW RETURNING TO THE CWA FOR THURSDAY.

TEMPERATURES THROUGH THE PERIOD WILL TREND MILD ON SUNDAY...THEN
MUCH COLDER MONDAY THROUGH WEDNESDAY BEHIND THE COLD FRONT AND AS
THE UPPER LOW MOVES SLOWLY OVERHEAD. TEMPS WILL SLOWLY WARM FOR
THURSDAY BUT WILL DEPEND HEAVILY ON THE SNOWPACK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 1153 PM MDT FRI APR 12 2013

AREA OF LOW STRATUS ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHERN
NEBRASKA AT 06Z WILL MOVE EAST AND MOSTLY DISSIPATE BY 12Z. WEST
TO SOUTHWEST WINDS WILL INCREASE LATE TONIGHT INTO SATURDAY WITH
STRONG WINDS ALONG AND WEST OF THE LARAMIE RANGE. QUICK MOVING
SHORT WAVE WILL MOVE ACROSS THE AREA LATE TODAY INTO TONIGHT. SNOW
WILL OCCUR OVER THE MOUNTAINS OF SOUTHEAST WYOMING WITH MOST OF
THE SNOW OVER THE SNOWY AND SIERRA MADRE RANGES. MOUNTAINS WILL
BECOME OBSCURED IN THE SNOW.

&&

.FIRE WEATHER...
ISSUED AT 331 PM MDT FRI APR 12 2013

NO FIRE WEATHER CONCERNS AS CURRENT SNOW PACK CONTINUES TO MELT
AND FUELS ARE MOIST. WE DO HAVE A PRETTY WIDESPREAD WIND EVENT
SATURDAY AS A COLD FRONT APPROACHES WESTERN WYOMING. SOUTHWEST TO
WEST WINDS GUSTING IN EXCESS OF 50 MPH LOOK LIKELY FOR A LARGE
PART OF SOUTHEAST WYOMING SATURDAY. AFTERNOON HUMIDITIES SATURDAY
AND SUNDAY ONLY EXPECTED TO FALL INTO THE UPPER 20S AND LOW 30S.
UNSETTLED WEATHER RETURNS TO THE AREA THE BEGINNING OF NEXT WEEK
WITH ACCUMULATING SNOWS RETURNING TO MUCH OF THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR WYZ106-110-116-117.

NE...NONE.
&&

UPDATE...HAHN
SHORT TERM...CLAYCOMB
LONG TERM...RJM
AVIATION...SML
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Apr 12, 9:12 AM MDT, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
912 AM MDT FRI APR 12 2013

NEZ002-003-019>021-054-055-095-096-WYZ102-131515-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
912 AM MDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS LOOK LIKELY TODAY...PARTICULARLY FOR THE
SOUTHERN PANHANDLE SOUTH OF A LINE FROM ALLIANCE TO SCOTTSBLUFF.
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED...BUT ROADS COULD
BECOME SLICK IN AREAS IF HEAVIER SNOW SHOWERS PASS OVER A
PARTICULAR STRETCH OF ROAD. USE CAUTION IF TRAVELING THIS MORNING
AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE EXPECTED ACROSS MUCH OF THE AREA SUNDAY.

A SLOW MOVING LOW PRESSURE SYSTEM IS EXPECTED TO AFFECT THE AREA
MONDAY THROUGH WEDNESDAY BRINGING RAIN AND SNOW. SIGNIFICANT
ACCUMULATING SNOWS ARE POSSIBLE ESPECIALLY OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103>119-131515-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
912 AM MDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FAIRLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
SOUTHEAST WYOMING TODAY...BRINGING WIDESPREAD SNOW SHOWERS. SNOW
SHOWERS COULD BECOME HEAVY AT TIMES LATER THIS MORNING AND PERSIST
THROUGH THE AFTERNOON. AREAS ALONG AND EAST OF THE LARAMIE RANGE
COULD SEE MODERATE TO HEAVY SNOW WITH SIGNIFICANT ACCUMULATIONS. A
SNOW ADVISORY IS IN EFFECT FOR THE INTERSTATE 25 CORRIDOR FROM THE
COLORADO STATE LINE TO DOUGLAS. SNOW WILL SLOWLY EASE TOWARDS LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY TO WINDY CONDITIONS ARE EXPECTED OVER THE AREA SATURDAY AND
SUNDAY WITH LOCAL GUSTS IN EXCESS OF 50 MPH POSSIBLE.

A SLOW MOVING LOW PRESSURE SYSTEM IS EXPECTED TO AFFECT THE AREA
MONDAY THROUGH WEDNESDAY BRINGING PERIODS OF SNOW. SIGNIFICANT
ACCUMULATING SNOWS ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THIS
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. WE WOULD
APPRECIATE ANY REPORTS ON NEW SNOW ACCUMULATIONS THIS AFTERNOON
THOUGH TO HELP US GAGE THE INTENSITY OF THIS SNOW EVENT. PLEASE
PASS YOUR SNOW REPORTS TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:15 AM MDTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte16 hr
Apr 13, 3:33 PM MDTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more28 hr

Nearby

Winter Weather Advisories in Wyoming, 2013Every winter weather advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.